Chat with us, powered by LiveChat

What Does a Librium Overdose Look Like? How to Help

Librium, a prescription benzodiazepine drug used primarily for the treatment of anxiety disorders, has become a widely misused drug in the United States. Benzodiazepines play a significant role in the prescription drug abuse epidemic that has swept across the United States. In 2011, more than 52 million people in the U.S. reported having used prescription drugs for nonmedical purposes at some point in their lives. More than 6 million of those people had done so in the past month.

Although prescription drugs like Librium are meant to be regulated through prescription access only, most people do not have a hard time obtaining them. The National Institute on Drug Abuse (NIDA) reports that more than 54 percent of people abusing prescription drugs get them for free from a friend or relative who got them through a legal doctor’s prescription.

About 18 percent of people get their own prescriptions for medications filled, sometimes through multiple doctors at once. About 4 percent of prescription drugs are purchased from drug dealers, strangers, or via the internet. Because of the relative accessibility and affordability of prescription drugs like Librium, they are prime candidates for abuse.

Whether being used for recreational or medical reasons, Librium has a high likelihood of causing tolerance to build, which will lead to dependence and addiction if not addressed appropriately. Especially in the case of recreational use, where dosages are not being monitored by a doctor, and the likelihood of mixing Librium with other drugs is high, overdose is of great concern.

How to Identify a Librium Overdose

As with most drugs, Librium users can potentially experience side effects when taking the drug. Most of the side effects are merely uncomfortable and will resolve on their own as your body gets used to the drug.

Some of the side effects, however, are much more serious and can indicate an overdose. These symptoms may indicate an overdose following use of Librium:

  • Sweating and chills
  • Muscle tremors
  • Fever
  • Difficulty swallowing or breathing
  • Severe skin rash
  • Jaundice
  • Irregular heartbeat
  • Swelling of the face, mouth, lips, or tongue
  • Seizure
  • Coma

If you are witnessing any of the above symptoms, it is important to get medical help right away. The progression of an overdose can be unpredictable, and symptoms can worsen rapidly.

As a central nervous system depressant, Librium works by slowing down activity in the brain. It is possible for breathing to be suppressed to the point of stopping, causing a fatal overdose from Librium.

Doses That Can Lead to an Overdose

When medically prescribed, Librium comes in pill form in doses of 5 mg (milligrams), 10 mg, or 25 mg. Optimum and appropriate dosages vary from person to person based on genetic and physical characteristics as well as the severity of symptoms you are trying to treat.

People experiencing mild-to-moderate anxiety are recommended to begin with 5 mg to 10 mg of Librium up to four times a day. Severe cases of anxiety may require 20 mg to 25 mg three or four times a day.

Experts recommend limiting daily dosages to no more than 300 mg per day. Excessive doses of benzodiazepines can cause respiratory depression, impaired cognitive performance, and reduced physical coordination.

librium overdose

In addition to limiting doses, it is important to be aware of any other drugs or alcohol you may be mixing Librium with. Mixing it with other depressants, such as alcohol or additional benzodiazepines, can increase the depressant effects of the drug and greatly increase your chances of a life-threatening overdose.

Dangers of an Overdose

The greatest danger of a Librium overdose is that it can be fatal. Confusion, reduced reflexes, and trouble breathing are all signs that you need to get help right away.

Because Librium depresses the central nervous system, an overdose can cause your breathing, pulse, and blood pressure to drop dangerously low. Many systems in your body are affected by a Librium overdose:

  • Airways and lungs
  • Bladder and kidneys
  • Eyes, mouth, and throat
  • Heart and blood flow
  • Nervous system
  • Skin
  • Stomach and intestines

People who abuse benzodiazepines typically experience very poor outcomes. Additionally, they are most commonly abused in conjunction with opioids and alcohol, which can have disastrous effects on health.

Overdoses that are related to benzodiazepine abuse has caused a sharp increase in the number of emergency room visits in recent years. According to a 2012 report from the Drug Abuse Warning Network, emergency department visits linked to benzodiazepine abuse had increased by 139 percent in recent years.

How to Respond to a Librium Overdose

The active ingredient in Librium, chlordiazepoxide, can be poisonous when taken in excessive amounts, so it is important to respond swiftly. Once you have a recognized an overdose, call 911 right away. Medical responders can monitor bodily functions and treat life-threatening symptoms, if necessary.

When you call for emergency medical help, it is important to know the following information:

  • The age, weight, and general health of the person who has overdosed
  • Exact medications or substances consumed
  • When the last dose was taken
  • How much Librium was taken
  • If the person had a prescription for the drug or not

Knowing the answers to the above questions will help medical professionals respond most appropriately. If you don’t know all of the answers to these questions, however, do not hesitate to call for help.

While you wait for emergency medical help to arrive, it is important to keep the Librium user as calm and comfortable as possible. Do what you can to ensure the person has an open airway and are breathing as easily as they can be.

Once medical help arrives or you make it to an emergency room, doctors may decide to perform a range of medical tasks. The focus will be on managing any present symptoms, beginning with monitoring vital signs, such as breathing and heart rate.

In the case of extreme overdose, flumazenil, a benzodiazepine antagonist, may be administered. Flumazenil works by reversing the sedative effects of benzodiazepines on the central nervous system.

In addition to flumazenil, medical care to treat an overdose can include activated charcoal, blood and urine tests, breathing support such as oxygen, CT scans, ECGs, intravenous (IV) fluids, stomach pumping, and additional medicines to treat uncomfortable symptoms.

Moderating Use

The dangers of Librium use can be greatly reduced if it is taken responsibly and as directed by a doctor. Attempting to manage your own symptoms or administer dosages recreationally greatly increases your chances of experiencing serious side effects, like an overdose.

If you recognize symptoms of an overdose following Librium use, call 911 right away. Seeking emergency medical attention can prevent the overdose from becoming fatal.